Iowa, 2015

Flooding in Iowa, December 13 to 25, 2015

December 13 to 25, 2015 · NWS DMX · 31 events in 18 counties and zones

Heavy rain that fell across the state in mid-December led to river flooding at many locations across central and southern Iowa. The ground was already saturated from a wet fall, with new rainfall of one to 3 inches fell across the area in a two-day span.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rain that fell across the state in mid-December led to river flooding at many locations across central and southern Iowa. The ground was already saturated from a wet fall, with new rainfall of one to 3 inches fell across the area in a two-day span. The heavy rainfall also allowed for many area streams and creeks to reach bankfull or go into flood. County roads across several counties were closed due to flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 13, 5:28 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Dec 13, 5:28 PM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CST SUN DEC 13 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 408 PM CST SUN DEC 13 2015

LOW PRESSURES SYSTEM CURRENTLY LOCATED IN SOUTHEASTERN KS WILL LIFT
NORTHEAST THROUGHOUT THE OVERNIGHT...PULLING INTO NORTHERN MISSOURI.
WIDESPREAD PRECIPITATION ASSOCIATED WITH THE LOW WILL CONTINUE
THROUGHOUT THE OVERNIGHT PERIOD...WITH THE AXIS OF HEAVIEST RAINFALL
GRADUALLY SHIFTING TO THE NORTHEAST AS LOW LIFTS NORTH AND FORCING
WRAPS AROUND THE LOW. BAND OF THETA-E ADVECTION WILL LIFT INTO
NORTHEASTERN CWA BEGINNING NEAR 00Z...AND HAVE THEREFORE INCREASED
QPF AMOUNTS IN THIS AREA. IN ADDITION...GENERAL TREND FOR A SLIGHTLY
FURTHER EASTERN TRACK OF LOW HAS RESULTED IN HIGHER QPF AMOUNTS
ACROSS THE NORTHWESTERN PORTIONS OF THE CWA. EXPECT TEMPERATURES TO
BE WARM ENOUGH TO KEEP PRECIPITATION RAIN...THOUGH MAY SEE A
RAIN/SNOW MIX OR SNOW BEGIN TO TRANSITION IN THE FAR WEST OR
NORTHWEST IN THE LATE OVERNIGHT HOURS...NEAR 12Z. DO NOT ANTICIPATE
ANY SNOWFALL ACCUMULATIONS...UNLESS TRANSITION OCCURS EARLIER. GIVEN
HEAVY RAIN THREAT WILL KEEP AREAL FLOOD WATCH AS IS ATTM...THOUGH
MAY NEED TO EXPAND FURTHER TO THE WEST AND NORTHWEST...AND WILL LET
FURTHER SHIFTS EVALUATE...AND WILL DISCUSS RAINFALL FURTHER IN HYDRO
SECTION.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 408 PM CST SUN DEC 13 2015

SYNOPSIS...CURRENT SYSTEM DROPPING LIGHT TO MODERATE RAINFALL OVER
IOWA WILL TRAVERSE THE STATE AND PULL OUT MONDAY...INCLUDING A BIT
OF SNOW IN NW IA. TEMPS WILL DROP PREDOMINANTLY INTO THE UPPER 30S
AND 40S FOR A FEW DAYS AHEAD OF ANOTHER HITTING SYSTEM FOR MID WEEK.
THE SECOND SYSTEM WILL AFFECT PRIMARILY NW IA WITH AN OPPORTUNITY
FOR SOME RAIN AND LIGHT SNOW. TEMPERATURES IN THE WAKE OF THE SECOND
SYSTEM WILL DROP AGAIN...INTO THE 20S AND 30S THROUGH THE END OF THE
WEEK AND INTO THE WEEKEND BEFORE WARMING BACK UP SUNDAY AND BEYOND.

MONDAY...AS THE SURFACE LOW TRAVERSES THE STATE FROM SW TO NE
MONDAY...IT WILL CONTINUE TO DROP SOME LIGHT TO MODERATE RAINFALL ON
ITS BACKSIDE ACROSS NORTHWEST IOWA...INCLUDING AN OPPORTUNITY FOR
SOME RAIN/SNOW MIX AND SOME LIGHT ACCUMULATIONS.
INTERESTINGLY...THERE IS ENOUGH COLD AIR FOR A RAIN/SNOW MIX OR
TRANSITION TO SNOW...BUT THE TROWEL WRAPPING AROUND MAY SQUASH MUCH
OF THAT OPPORTUNITY IN NW IA GIVEN HOW THE TEMPERATURE PROFILES
CURRENTLY LAY OUT... INCLUDING THE DEPTH OF THE WARM
AIR/TROWEL...AND THE SHALLOW SURFACE COLD LAYER.

TUESDAY THROUGH WEDNESDAY...A DAY OF SHORT WAVE RIDGING AND QUIET
WEATHER TUESDAY AHEAD OF ANOTHER SYSTEM SLATED TO DEVELOP IN THE
COLORADO FRONT RANGE AREA. MODELS CONTINUE TO TAKE THE SURFACE LOW
TRACK FROM NW KS TUESDAY EVENING AND ACROSS NE AND INTO NW IA BY
WEDNESDAY MORNING. BEST OPPORTUNITY FOR PRECIP REMAINS IN THE COLD
SECTOR/WRAP AROUND REGION IN NW IA GIVEN A GENERALLY DRY PROFILE AND
LACK LUSTER LIFT IN THE WARM SECTOR. INITIALLY A RAIN/SNOW MIX IS
EXPECTED BUT SHOULD FAIRLY QUICKLY TRANSITION TO SNOW. COUPLED WITH
20 TO 25 MPH WINDS...VISIBILITIES AND DRIVING CONDITIONS MAY BE
UNFAVORABLE FOR PERIODS OF TIME. ONLY LIGHT ACCUMULATIONS EXPECTED
IN NW IA AT THIS TIME.

THURSDAY THROUGH SUNDAY...A PERIOD OF QUIET...ALBEIT
COOLER/COLD...WEATHER TO ROUND OUT THE LONG TERM.  AS THE TUE/WED
SYSTEM PULLS OUT...NW FLOW WILL USHER IN COLD AIR DROPPING TEMPS
INTO THE 20S AND 30S. COLDER TEMPS WILL STICK AROUND THROUGH
SATURDAY WITH CONTINUED NW FLOW...BUT WILL TRANSITION SAT AS UPPER
LEVEL RIDGING RETURNS TO THE REGION...WARMING TEMPS SUN AND INTO THE
NEW WEEK.

&&

.AVIATION...14/00Z
ISSUED AT 528 PM CST SUN DEC 13 2015

IFR AND LOWER CONDITIONS WILL PREVAIL THROUGH MOST OR ALL OF THE
NIGHT...WITH A SLOW IMPROVEMENT TO LOW MVFR CIGS POSSIBLE AS
PRECIP ENDS ON MONDAY...ESPECIALLY BY THE AFTERNOON. WINDS WILL
ALSO BE VARIABLE AT TIMES OVERNIGHT/MONDAY AS A LOW PRESSURE
CENTER MOVES ACROSS IOWA. HAVE MADE BEST ATTEMPT AT TIMING THE
WIND SHIFTS AND CATEGORICAL IMPROVEMENTS...BUT AMENDMENTS ARE
PROBABLE ESPECIALLY AFTER MIDNIGHT AND INTO MONDAY MORNING.

&&

.HYDROLOGY...
ISSUED AT 408 PM CST SUN DEC 13 2015

WIDESPREAD RAINFALL AMOUNTS THROUGHOUT THE EVENT ACROSS CENTRAL IOWA
HAVE AMOUNTED TO A WIDESPREAD ONE INCH TO TWO INCHES...WITH SLIGHTLY
LIGHTER AMOUNTS ACROSS NORTHWESTER CWA...AND HEAVIEST PRECIPITATION
GENERALLY IN A BAND FROM CORNING NORTHEAST TO PARKERSBURG. EXPECT
OVERNIGHT RAINFALL TOTALS TO BE OVER A HALF INCH ACROSS THE
SOUTHEAST...UP TO AN INCH AND A HALF OR HIGHER ACROSS THE NORTHWEST.
RIVER FORECASTS BASED ON RAINFALL AND FORECAST RAINFALL ARE FOR
RISES ON RIVERS...WITH NUMEROUS RIVERS REACHING FLOOD STAGE WITHIN
24 HOURS...AND A FEW REACHING FLOOD STAGE OUTSIDE OF 24 HOURS. IF
HEAVY RAINFALL OVERNIGHT OCCURS...A FEW RIVERS IN CENTRAL IOWA MAY
RISE TO MODERATE FLOOD STAGE. IN ADDITION...PONDING OF WATER WILL BE
POSSIBLE ACROSS THE AREA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY MORNING FOR BLACK HAWK-DALLAS-GRUNDY-
MARSHALL-POLK-STORY-TAMA.

&&

SHORT TERM...AWB
LONG TERM...CURTIS
AVIATION...LEE
HYDROLOGY...AWB
Hazardous weather outlook, Dec 13, 4:16 PM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
416 PM CST SUN DEC 13 2015

IAZ007-017-025>028-036-037-046-047-058-061-062-070>075-081>086-
092>097-142215-
WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-
GREENE-BOONE-GUTHRIE-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
416 PM CST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

HEAVY RAINFALL IS EXPECTED TONIGHT. ANOTHER 1 TO 2 INCHES OF
RAINFALL ARE EXPECTED ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREA RIVERS AND STREAMS MAY APPROACH BANKFULL OR FLOOD STAGE BY
EARLY TO MID WEEK DUE TO THE HEAVY RAINFALL OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS
WILL BE APPRECIATED.

IAZ004>006-015-016-023-024-033>035-044-045-057-142215-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC-
CALHOUN-WEBSTER-CRAWFORD-CARROLL-AUDUBON-
416 PM CST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

HEAVY RAINFALL IS EXPECTED TONIGHT. ANOTHER 1 TO 2 INCHES OF
RAINFALL ARE EXPECTED ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RAIN IS EXPECTED TO TRANSITION TO SNOW ACROSS PORTIONS OF
WEST CENTRAL IOWA INTO NORTHWEST IOWA EARLY MONDAY MORNING. LIGHT
ACCUMULATIONS WILL BE POSSIBLE.

AREA RIVERS AND STREAMS MAY APPROACH BANKFULL OR FLOOD STAGE BY
EARLY TO MID WEEK DUE TO THE HEAVY RAINFALL OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS
WILL BE APPRECIATED.

IAZ038-039-048>050-059-060-142215-
GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-
416 PM CST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

HEAVY RAINFALL IS EXPECTED TONIGHT. ANOTHER 1 TO 2 INCHES OF
RAINFALL IS EXPECTED ACROSS THE AREA. A FLOOD WATCH IS IN EFFECT
FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREA RIVERS AND STREAMS MAY APPROACH BANKFULL OR FLOOD STAGE BY
EARLY TO MID WEEK DUE TO THE HEAVY RAINFALL OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS
WILL BE APPRECIATED.

AWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 flood. Local standard time, as filed.

Flood, Mahaska

When
December 13, 9:30 PM CST to December 15, 5:32 AM CST
Where
Mahaska County, 90.23 mi E of Hebron to 74.29 mi E of Hebron
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.080, -92.580

The Des Moines River crested at 62.86 feet on 14 December 2015 at 16:15 UTC.

Flood, Wapello

When
December 13, 11:00 PM CST to December 15, 8:30 AM CST
Where
Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.870, -92.210

The Des Moines River crested at 12.71 feet on 14 December 2015 at 17:50 UTC.

Flood, Story

When
December 13, 11:22 PM CST to December 15, 11:27 PM CST
Where
Story County, 0.69 mi N of Ames Arpt to 2.66 mi S of Cambridge
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.010, -93.620

The South Skunk River crested at 23.05 feet on 15 December 2015 at 11:15 UTC.

Flood, Polk

When
December 14, 1:25 AM CST to December 22, 12:15 PM CST
Where
Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
41.570, -93.610

The Raccoon River crested at 17.72 feet on 15 December 2015 at 23:30 UTC.

Flood, Polk

When
December 14, 4:27 AM CST to December 23, 12:50 AM CST
Where
Polk County, 1.7 mi WNW of Youngstown to 2.07 mi WSW of Des Moines
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
41.590, -93.560

The Des Moines River crested at 26.93 feet on 15 December 2015 at 15:15 UTC.

Flood, Boone

When
December 14, 7:35 AM CST to 7:26 PM CST
Where
Boone County, 3.68 mi SW of Ericson to 2.52 mi N of Madrid
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.981, -93.849

Flooding was reported in the town of Luther with water within inches of town hall.

Flood, Hardin

When
December 14, 7:35 AM CST to December 15, 12:30 PM CST
Where
Hardin County, 2.93 mi WSW of Buckeye to 3.61 mi N of Zearing
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.410, -93.436

Many road closures were noted across southern portions of the county from flooding.

Flood, Warren

When
December 14, 8:16 AM CST to 10:03 PM CST
Where
Warren County, 0.86 mi SE of Churchville to 0.86 mi E of Wick
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.390, -93.760

The Middle River crested at 23.49 feet on 14 December 2015 at 18:15 UTC.

Flood, Black Hawk

When
December 14, 8:21 AM CST to December 17, 8:00 AM CST
Where
Black Hawk County, 0.69 mi N of Evansdale to 1.47 mi NE of Castle Hill
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.480, -92.280

Black Hawk Creek crested at 16.82 feet on 15 December 2015 at 08:45 UTC.

Flood, Dallas

When
December 14, 9:00 AM CST to December 16, 12:03 PM CST
Where
Dallas County, Van Meter to 1.48 mi ESE of Booneville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.530, -93.970

The Raccoon River crested at 19.34 feet on 15 December 2015 at 09:45 UTC.

Flood, Sac

When
December 14, 11:06 AM CST to December 15, 10:50 AM CST
Where
Sac County, 3.12 mi S of Odebolt to 0.34 mi SW of Early
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.275, -95.269

Flooding was reported along the North Raccoon River from near Sac City to northwest of Lanesboro.

Flood, Crawford

When
December 14, 11:06 AM CST to December 15, 10:50 AM CST
Where
Crawford County, 1.81 mi WNW of Kiron to 5.51 mi WSW of Dow City
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.208, -95.364

Otter Creek was out of its banks near Kiron. Spotters also reported the Boyer River out of its banks across portions of the county.

Flood, Calhoun

When
December 14, 11:06 AM CST to December 15, 10:50 AM CST
Where
Calhoun County, 1.13 mi SW of Yetter to 6.58 mi NNW of Lake City
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.311, -94.848

Flooding was reported along the North Raccoon River from near Sac City to northwest of Lanesboro.

Flood, Carroll

When
December 14, 11:06 AM CST to December 15, 10:50 AM CST
Where
Carroll County, 4.19 mi NNE of Mt Carmel to 1.59 mi ENE of Mt Carmel
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.202, -94.859

Flooding was reported along the North Raccoon River from near Sac City to northwest of Lanesboro.

Flood, Grundy

When
December 14, 12:30 PM CST to December 15, 12:30 PM CST
Where
Grundy County, 2.96 mi NW of Wellsburg to 0.69 mi SSW of Ivester
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.462, -92.959

Many county roads were closed across portions of the county from flooding with rises on local streams and creeks.

Flood, Marshall

When
December 14, 12:30 PM CST to December 15, 12:30 PM CST
Where
Marshall County, 3.78 mi N of St Anthony to 3.61 mi S of Rhodes
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.184, -93.186

Many county roads were closed across portions of the county from flooding with rises on local streams and creeks.

Flood, Marion

When
December 14, 2:30 PM CST to December 15, 2:00 PM CST
Where
Marion County, 1.48 mi N of Swan to 4.89 mi SW of Dallas
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.491, -93.315

Many county roads were closed across portions of the county from flooding with rises on local streams and creeks.

Flood, Warren

When
December 14, 2:30 PM CST to December 15, 2:00 PM CST
Where
Warren County, 1.44 mi E of Cumming to 2.64 mi NNE of New Virginia
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.482, -93.742

Many county roads were closed across portions of the county from flooding with rises on local streams and creeks.

Flood, Marshall

When
December 14, 3:45 PM CST to December 16, 6:45 AM CST
Where
Marshall County, 2.66 mi WSW of Marshalltown to Le Grand
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.040, -92.970

The Iowa River crested at 20.43 feet on 15 December 2015 at 14:15 UTC.

Flood, Polk

When
December 14, 6:59 PM CST to December 16, 10:15 AM CST
Where
Polk County, 2.14 mi NNW of (Dsm)des Moines Intl to 1.55 mi E of West Des Moines
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
41.560, -93.680

The Raccoon River crested at 37.43 feet on 16 December 2015 at 14:56 UTC.

Flood, Dallas

When
December 14, 8:05 PM CST to December 21, 1:00 PM CST
Where
Dallas County, 2.14 mi SSW of Adel to 0.69 mi ESE of Ortonville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.590, -94.030

The North Raccoon River crested at 20.78 feet on 17 December 2015 at 21:20 UTC.

Flood, Story

When
December 14, 8:45 PM CST to December 15, 4:01 AM CST
Where
Story County, 2.81 mi N of Ontario to 2.81 mi WNW of Ames Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.070, -93.690

Squaw Creek crested at 10.36 feet on 15 December 2015 at 06:30 UTC.

Flood, Warren

When
December 14, 10:45 PM CST to December 16, 12:45 PM CST
Where
Warren County, 2.32 mi NNW of Churchville to 3.45 mi W of Conger
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.430, -93.790

The North River crested at 24.05 feet on 15 December 2015 at 14:00 UTC.

Flood, Story

When
December 14, 11:39 PM CST to December 15, 5:43 PM CST
Where
Story County, 2.07 mi SE of Gilbert to 4.82 mi NNW of Ames
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.100, -93.620

The South Skunk River crested at 13.22 feet on 15 December 2015 at 15:15 UTC.

Flood, Webster

When
December 15, 10:30 AM CST to December 17, 2:30 AM CST
Where
Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.420, -94.210

The Des Moines River crested at 10.99 feet on 16 December 2015 at 06:15 UTC.

Flood, Webster

When
December 15, 10:30 AM CST to December 17, 2:30 AM CST
Where
Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.420, -94.210

The Des Moines River crested at 10.99 feet on 16 December 2015 at 06:15 UTC.

Flood, Jasper

When
December 15, 2:37 PM CST to December 17, 3:42 PM CST
Where
Jasper County, 9.89 mi SSE of Galesburg to 3.61 mi SSW of Sully Muni Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.420, -92.870

The South Skunk River crested at 18.78 feet on 17 December 2015 at 07:30 UTC.

Flood, Black Hawk

When
December 15, 6:30 PM CST to December 19, 3:32 PM CST
Where
Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.560, -92.380

The Cedar River crested at 89.71 feet on 18 December 2015 at 00:15 UTC.

Flood, Dallas

When
December 17, 9:37 AM CST to December 19, 10:00 AM CST
Where
Dallas County, Van Meter to 1.48 mi ESE of Booneville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.530, -93.970

The Raccoon River crested at 17.72 feet on 18 December 2015 at 16:00 UTC.

Flood, Polk

When
December 18, 2:15 AM CST to December 19, 2:45 PM CST
Where
Polk County, 2.14 mi NNW of (Dsm)des Moines Intl to 1.55 mi E of West Des Moines
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.560, -93.680

The Raccoon River crested at 36.56 feet on 19 December 2015 at 08:30 UTC.

Flood, Mahaska

When
December 18, 1:00 PM CST to December 25, 3:15 AM CST
Where
Mahaska County, 90.23 mi E of Hebron to 74.29 mi E of Hebron
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.080, -92.580

The Des Moines River crested at 62.68 feet on 24 December 2015 at 18:45 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610927, 611151, 610918, 610923, 610925, 612272, 612273, 610931, 610930, 611153, 612274, 612275, 612276, 612277, 612278, 612279, 612280, 612281, 610933, 610926, 611152, 610920, 610932, 610919, 610928, 610929, 610922, 610921, 611154, 611155, 611156.